Cytokine Release Syndrome Induced by Combination Therapy With Nivolumab and Ipilimumab in Lower Palpebral Conjunctival Melanoma: A Case Report

View at publisher
Authors: Kaito SUZUKI, Jiro Uehara, Koichi Takeda, Shoichiro Ishizuki, Sayumi AOKI, Ryugo Sekiyama, Masafumi Akiya, Koji Yoshino
Cited by: 1
References: 9

Abstract

Cytokine release syndrome (CRS) induced by immune checkpoint inhibitors (ICIs) is a potentially life-threatening immune-related adverse event (irAE). CRS has been recognized as a complication of chimeric antigen receptor T-cell (CAR-T) therapy and bispecific T-cell engager (BiTE) therapy, but remains exceedingly rare as a complication of ICI therapy. Here, we report a case of CRS that developed after combination therapy with nivolumab and ipilimumab in a woman in her 60s with advanced conjunctival melanoma. The diagnosis was based on the clinical course and imaging findings together with characteristic laboratory abnormalities, including systemic inflammation, hepatic dysfunction, coagulopathy, and marked hyperferritinemia. This case highlights the importance of careful exclusion of infectious and neoplastic diseases for early diagnosis, demonstrates that ICI-related CRS can relapse after initial control, and shows that it may overlap with hemophagocytic lymphohistiocytosis (HLH)-like syndromes. Given the central role of interleukin-6 (IL-6) in CRS, early administration of tocilizumab may contribute to rapid control of inflammation and reduction of steroid exposure.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers CAR-T cell therapy research Autoimmune Neurological Disorders and Treatments

Publication details

Journal / source
The Journal of Dermatology
Publisher
Wiley
Volume
53
Issue
10
Pages
1537-1541
Publication date
23 July 2026
Language
EN